Even if you believe that you are doing everything possible to prevent hearing loss, such as avoiding loud sounds, there are some things that can harm your hearing that may appear completely innocuous. One of these items is ibuprofen, which has been discovered to be a cause of hearing loss as it is taken over a long period of time. We will examine this medication and see how it can induce harm and what we can do about it.
The study that revealed these findings was published in the American Journal of Advanced Epidemiology. Taking a sample size of 60,000 women of various ages and following them as they took either acetaminophen or ibuprofen over the course of 14 years revealed that a quarter of them suffer from hearing loss while others experienced hearing loss at a much lower rate.
If you are like the thousands of people that suffer from hearing loss and believe that it is attributed to your medication, the best thing that you can do is to go speak to your doctor. They will be able to tell you what is causing your hearing loss, and will typically tell you to stop using that medication. You see, the way that medications cause hearing loss in people is by creating a chemical imbalance called ototoxicity. This can lead to physical damage to the ear as well as imbalances that will lead to the person experiencing hearing loss as well as tinnitus, or ringing in the ears.
The same researchers that have been focusing on the hearing loss that has been observed in women are continuing their research to look at the ways that hearing loss can occur outside of medicinal ingestions. They have a research plan that is using 150,000 women from around the world to study how hormones and diet can have an effect on the hearing abilities of people as they continue to age.
What to Do
There are still many options for you to have in terms of medicines that you can take if you do have some form of hearing impairment. Aspirin and naproxen are two popular pain medications that you can take that do not rely on ibuprofen in order to work. The best thing that you can do is to find out a level of pain that is tolerable and then only take ibuprofen when you need it, under the direction of a doctor of course, or switch the medications. Even if you do switch medications, then it is a good idea to continue to read the ingredients on all other medicines that you take, like flu medicines, to ensure that they do not have ibuprofen as well.